Search the Community
Showing results for tags 'seizure'.
Found 1 result
Benzodiazepines- How many of us are sick and tired of the battle of this class of medicines? Here is my rant- Alprazolam- The lipid solubility and short effect is the main problem with this drug. Although I do agree it has its place. IMHO the only time this drug should be prescribed is: Patient has an: MRI/CT and is claustrophobic, patient has a dental procedure in the AM and is nervous, flying for business and the patient is nervous, patient has Panic d/o. In the case of Panic d/o, if the patient needs more than 0.5 mg. 2-3 times per week they should be on an SSRI, NOT Xanax. What do you do in the case when a patient tells you that their pill bottle was: Lost/Stolen/Destroyed. You can’t just decline prescribing something as they could have withdrawal symptoms -at worst case seizures. Too many times I hear this one “ I had to take 1.5 or 2 tablets because 1 dose was not working. Now I am out X days early”. This is clearly abuse. About 6 weeks ago I was seeing a young man who was being prescribed Xanax 1.0 mg 2-3 times per day for anxiety. This is not one of my patients, I had never seen this patient prior to that time. The staff MD had been prescribing #90 tablets per month with 2 refills and the patient has been on increasing doses for the past 7 years. I checked the PMP (As I do for 100% of the patients for whom I will likely need to write for a controlled substance) and he had filled his prescription 27 days ago and had no refills remaining. Looking at the dates he has been filling his prescription at 27-28 day intervals for the past year. He proceeded to tell me that his dosage was too low and that he was needing to take 1.5 mg on several days to get relief from his anxiety. I was in the process of doing the calculation in my head -- and I was trying to figure out how much he should have remaining and he stated that he has been w/o his Xanax for 3 days. I asked him how he was feeling and he said he was anxious and he stated 'My internal organs feel like they are shaking'. He then proceeded to stare off into space, his eyes rolled back and he started convulsing. I immediately yelled out for help, removed his glasses and kept him from hitting his head on anything. His benzo withdrawal seizure lasted about 2 minutes. He was postictal for 5 minutes and the local rescue showed up. On a side note he was taken into custody by the local police BC he refused to ride in the ambulance to the hospital. The officer believed he was not safe to drive his vehicle. I have not seen this patient since. I am tired of this class of medicines. I never want to see this again but, I know that this is wishful thinking. Any comments on how we can better this situation? I feel that I need to pick my battles. I do not start my new patients on benzos, I tell the patients of the staff MDs that I will continue their meds for this appointment but, in the future I will start them on a taper down schedule. What else can I do?